Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 45, NWS Norman, OK

March 29, 2012Dewey County, Ellis County, Roger Mills County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Mar 29, 2012, 10:26 PM CDT for Dewey County, Ellis County, Roger Mills County, Oklahoma. It was in force for 79 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 29, 2012, 10:26 PM CDT (03:26 UTC)
Expired
Mar 29, 2012, 11:45 PM CDT
In force
79 min
Issued by
NWS Norman, OK
Area
Storm-based polygon

Counties Dewey County, OK, Ellis County, OK, Roger Mills County, OK

The radar

The Vance AFB radar (KVNX), 157 km from the middle of the area, began a volume at 03:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 29, 5:30 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 3.4 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2012-03-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 283 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2012-03-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -89 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
283 J/kg
Mixed-layer CIN
-175 J/kg
Mixed-layer LCL
1803 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
-89 m²/s²
0-3 km storm-relative helicity
69 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

670 
WUUS54 KOUN 300326
SVROUN
OKC043-045-129-300445-
/O.NEW.KOUN.SV.W.0045.120330T0326Z-120330T0445Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
1026 PM CDT THU MAR 29 2012

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EXTREME WESTERN DEWEY COUNTY IN NORTHWESTERN OKLAHOMA...
  ELLIS COUNTY IN NORTHWESTERN OKLAHOMA...
  ROGER MILLS COUNTY IN WEST CENTRAL OKLAHOMA...

* UNTIL 1145 PM CDT

* AT 1020 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR 
  INDICATED A SEVERE THUNDERSTORM HAVING A HISTORY OF AND STILL
  CAPABLE OF PRODUCING LARGE AND DESTRUCTIVE HAIL UP TO BASEBALL SIZE AND 
  DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 10 MILES 
  SOUTHEAST OF ARNETT...MOVING SOUTHEAST AT 15 MPH. 

* LOCATIONS IMPACTED INCLUDE...
  VICI...ARNETT...LEEDEY...CAMARGO...ANGORA...CRAWFORD...DURHAM...
  ROLL AND HARMON. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR 
PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR 
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE 
INTO AREAS WHERE WATER COVERS THE ROAD.

EXTREMELY LARGE HAIL IS LIKELY WHICH MAY CAUSE INJURY AND DAMAGE 
TO PROPERTY. TAKE SHELTER IN A STURDY BUILDING AWAY FROM WINDOWS.

HEAVY RAIN WILL QUICKLY FLOOD LOW CREEKS...DITCHES AND 
UNDERPASSES.  DO NOT CROSS FLOODED ROADS. TURN AROUND DON'T DROWN.

&&

LAT...LON 3616 9960 3615 9922 3571 9940 3585 10000
      3614 10000
TIME...MOT...LOC 0320Z 303DEG 12KT 3601 9966 

$$

WR
1 follow-up statement
477 
WWUS54 KOUN 300420
SVSOUN
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1120 PM CDT THU MAR 29 2012

OKC043-300455-
/O.CAN.KOUN.SV.W.0045.000000T0000Z-120330T0445Z/
DEWEY OK-
1120 PM CDT THU MAR 29 2012

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN DEWEY COUNTY IS 
CANCELLED...

THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS 
WEAKENED. THE WARNING HAS BEEN CANCELLED. 

LAT...LON 3600 9998 3588 9962 3578 9971 3585 10000
      3588 10000
TIME...MOT...LOC 0417Z 313DEG 8KT 3587 9990 

$$

OKC045-129-300445-
/O.CON.KOUN.SV.W.0045.000000T0000Z-120330T0445Z/
ROGER MILLS OK-ELLIS OK-
1120 PM CDT THU MAR 29 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1145 PM 
CDT FOR EXTREME NORTHWESTERN ROGER MILLS AND EXTREME SOUTHWESTERN 
ELLIS COUNTIES...

AT 1115 PM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE 
THUNDERSTORM CAPABLE OF PRODUCING LARGE DESTRUCTIVE HAIL UP TO 
BASEBALL SIZE AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS 
LOCATED NEAR DURHAM...MOVING SOUTHEAST AT 10 MPH. 

LOCATIONS IMPACTED INCLUDE...
CRAWFORD AND DURHAM. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR 
PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR 
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE 
INTO AREAS WHERE WATER COVERS THE ROAD.

HEAVY RAINS MAY QUICKLY FLOOD LOW LYING AREAS SUCH AS CREEKS...
DITCHES AND UNDERPASSES.  AVOID THESE AREAS AND DO NOT CROSS
FLOODED ROADS AS AUTOMOBILES CAN QUICKLY STALL.

EXTREMELY LARGE HAIL IS LIKELY WHICH MAY CAUSE INJURY AND DAMAGE 
TO PROPERTY. TAKE SHELTER IN A STURDY BUILDING AWAY FROM WINDOWS.

&&

LAT...LON 3600 9998 3588 9962 3578 9971 3585 10000
      3588 10000
TIME...MOT...LOC 0415Z 313DEG 8KT 3587 9990 

$$

WR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 29, 10:21 PM CDT, 5 minutes earlier.

Area forecast discussion, Mar 29, 10:21 PM CDT, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
1021 PM CDT THU MAR 29 2012

.UPDATE...
THE SEVERE THUNDERSTORM WATCH HAS BEEN EXTENDED FOR A FEW HOURS
ACROSS NORTHWEST OK LATE THIS EVENING...AS STORMS SLOWLY DRIFT
EAST SOUTHEASTWARD ALONG A WEAK COLD FRONT. LARGE HAIL HAS BEEN
REPORTED WITH SEVERAL OF THE THUNDERSTORMS THROUGHOUT THE EVENING.
THE THUNDERSTORMS WOULD HAVE LIKELY DISSIPATED BY NOW IF NOT FOR
SOME ENHANCED MID LEVEL LIFT FROM AN APPROACHING SHORTWAVE TROUGH
CURRENTLY MOVING INTO THE PLAINS. THE HIGHEST POPS WILL STILL
REMAIN NORTH OF I-40 AND WEST OF I-35 THROUGH THE VERY LATE
EVENING HOURS. FOR THE REST OF THE REGION...PATCHY FOG SHOULD
DEVELOP DURING THE EARLY MORNING HOURS AGAIN WITH LIGHT SOUTHERLY
FLOW PRESENT AND DEWPOINTS REMAINING NEAR THE LOW 60S FOR MANY
LOCATIONS. EXPECT SOME AREAS OF FOG AGAIN OVER THE SOUTHERN ZONES
WHERE DEWPOINT DEPRESSIONS ARE ALREADY NEARING 1-2F.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  80  60  82  60 /  10  10  30  20
HOBART OK         85  58  85  57 /  20  20  20  20
WICHITA FALLS TX  84  60  88  59 /  10  10  30  20
GAGE OK           87  50  80  51 /  20  30  10  10
PONCA CITY OK     83  58  81  57 /  10  20  10  10
DURANT OK         77  61  81  60 /  10  10  30  20

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

03/06
Hazardous weather outlook, Mar 29, 11:55 AM CDT, 10 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1155 AM CDT THU MAR 29 2012

OKZ004>048-050>052-TXZ083>090-301000-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1155 AM CDT THU MAR 29 2012

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON
THROUGH THIS EVENING ACROSS PARTS OF WESTERN AND NORTHERN OKLAHOMA.

LOCATION...
THE SLIGHT RISK AREA INCLUDES LOCATIONS MAINLY NORTHWEST OF A LINE
FROM STILLWATER AND GUTHRIE... TO EL RENO AND HOBART... TO MANGUM
OKLAHOMA.

TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE FROM
5 PM THROUGH 10 PM.

IMPACTS...
VERY LARGE HAIL UP TO THE SIZE OF BASEBALLS WILL BE THE MAIN
HAZARD WITH ANY SEVERE STORM. SOME DAMAGE TO AUTOMOBILES AND TENDER
VEGETATION FROM LARGE HAIL MAY OCCUR.

IN ADDITION...DAMAGING WIND GUSTS UP TO 70 MPH ARE POSSIBLE.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD PLAN FOR SEVERE WEATHER OPERATIONS FROM 5 PM
THROUGH 10 PM.

DISCUSSION...
A COLD FRONT IS EXPECTED TO EXTEND ACROSS PARTS OF NORTHWEST
OKLAHOMA THIS AFTERNOON WITH A DRYLINE EXTENDING SOUTHWARD FROM THE
FRONT ACROSS THE EASTERN TEXAS PANHANDLE. A MID-LEVEL DISTURBANCE IS
ALSO EXPECTED TO MOVE EAST INTO THE PLAINS LATER THIS AFTERNOON AND
TONIGHT. LIFT ASSOCIATED WITH THIS DISTURBANCE ALONG WITH
CONVERGENCE ALONG THE BOUNDARIES AND SURFACE HEATING COULD BE
SUFFICIENT TO BREAK A CAP THAT IS OVER THE REGION LEADING TO
ISOLATED TO SCATTERED THUNDERSTORMS. WITH THE UNSTABLE AIRMASS OVER
THE AREA... SOME OF THESE STORMS COULD BECOME SEVERE PRODUCING LARGE
HAIL AND DAMAGING WIND GUSTS. THE POTENTIAL FOR SEVERE STORMS IS
EXPECTED TO DIMINISH LATE THIS EVENING.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT FRIDAY MAR 30.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...70 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...60 PERCENT.

OTHER HAZARDOUS WEATHER...
NONE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

THUNDERSTORM OUTLOOK...
CHANCES FOR SHOWERS AND THUNDERSTORMS WILL CONTINUE INTO
FRIDAY...MAINLY ACROSS SOUTH CENTRAL OKLAHOMA...AS THE LOW
PRESSURE DISTURBANCE MOVES THROUGH THE AREA.

A FEW STRONG TO SEVERE THUNDERSTORMS WITH LARGE HAIL AND DAMAGING
WINDS ARE POSSIBLE FRIDAY AFTERNOON AND EVENING MAINLY SOUTHEAST OF
A WICHITA FALLS TO OKLAHOMA CITY TO STILLWATER LINE.

ANOTHER OPPORTUNITY FOR STRONG TO SEVERE THUNDERSTORMS MAY OCCUR
EAST OF I-35 SUNDAY NIGHT TO MONDAY.

OTHER HAZARDOUS WEATHER...
CRITICAL WILDFIRE CONDITIONS AND STRONG WINDS ARE POSSIBLE ACROSS
FAR WESTERN OKLAHOMA AND FAR WESTERN NORTH TEXAS ON SUNDAY.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED BY 5 AM
FRIDAY.

MBS/AUSTIN/MAXWELL

In the hours before

Special weather statement, Mar 29, 7:53 PM CDT, 2 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
753 PM CDT THU MAR 29 2012

OKZ005-300130-
WOODS OK-
753 PM CDT THU MAR 29 2012

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL WOODS COUNTY
UNTIL 830 PM CDT...

AT 748 PM CDT...VERY GUSTY WINDS WERE OCCURING OVER EASTERN WOODS COUNTY. THE
THUNDERSTORMS SO THE WEST IN WOODWARD COUNTY AND OTHER THUNDERSTORMS TO THE
NORTH IN BARBER COUNTY WERE ASSOCIATED WITH THESE WINDS. GUSTS OF 50
TO 60 MPH ARE POSSIBLE.

HAZARDS INCLUDE...
POTENTIALLY SEVERE WINDS GUSTING OVER 55 MPH...

LOCATIONS IMPACTED INCLUDE...
ALVA.

LAT...LON 3695 9859 3670 9860 3665 9862 3680 9873
TIME...MOT...LOC 0048Z 240DEG 49KT 3673 9866

WR
Local storm report, Mar 29, 7:59 PM CDT, 2 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
759 PM CDT THU MAR 29 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0752 PM     HAIL             GAGE                    36.32N 99.76W
03/29/2012  E1.00 INCH       ELLIS              OK   EMERGENCY MNGR

&&

JPIKE
Local storm report, Mar 29, 8:40 PM CDT, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
840 PM CDT THU MAR 29 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0835 PM     HAIL             S SHATTUCK              36.28N 99.88W
03/29/2012  E1.75 INCH       ELLIS              OK   EMERGENCY MNGR

&&

JPIKE
Special weather statement, Mar 29, 9:20 PM CDT, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
920 PM CDT THU MAR 29 2012

OKZ011-300300-
MAJOR OK-
920 PM CDT THU MAR 29 2012

...SIGNIFICANT WEATHER ADVISORY FOR MAJOR COUNTY UNTIL 1000 PM CDT...

AT 916 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 7 MILES NORTH OF
CHESTER...MOVING EAST AT 25 MPH.

HAZARDS INCLUDE...
WIND GUSTS TO 50 MPH...
MINOR FLOODING IN AREAS OF POOR DRAINAGE...

LOCATIONS IMPACTED INCLUDE...
FAIRVIEW...ORIENTA AND ORION.

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

LAT...LON 3640 9839 3619 9839 3622 9894 3640 9895
TIME...MOT...LOC 0216Z 267DEG 22KT 3632 9888

WR
Special weather statement, Mar 29, 9:45 PM CDT, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
945 PM CDT THU MAR 29 2012

OKZ011-017-300330-
BLAINE OK-MAJOR OK-
945 PM CDT THU MAR 29 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BLAINE AND MAJOR
COUNTIES UNTIL 1030 PM CDT...

AT 941 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 8 MILES
NORTHEAST OF ORION...MOVING EAST AT 30 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 50 MPH...

LOCATIONS IMPACTED INCLUDE...
FAIRVIEW...AMES...ISABELLA...ORIENTA AND HOMESTEAD.

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

LAT...LON 3636 9813 3620 9817 3611 9824 3620 9872
      3638 9869
TIME...MOT...LOC 0241Z 277DEG 26KT 3628 9865

WR
Local storm report, Mar 29, 9:49 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
949 PM CDT THU MAR 29 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0945 PM     HAIL             ARNETT                  36.14N 99.77W
03/29/2012  E1.00 INCH       ELLIS              OK   EMERGENCY MNGR

0940 PM     HAIL             6 SW ARNETT             36.07N 99.85W
03/29/2012  E2.75 INCH       ELLIS              OK   EMERGENCY MNGR

&&

JPIKE

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 29, 7:22 PM CDTAreal Flood AdvisoryOUNWoodward3 hr
Mar 29, 7:27 PM CDTSevere Thunderstorm WarningOUNEllis, Woodward63 min
Mar 29, 7:53 PM CDTSpecial Weather StatementOUNWoods37 min
Mar 29, 8:27 PM CDTSevere Thunderstorm WarningOUNDewey, Ellis, Roger Mills, Woodward63 min
Mar 29, 9:20 PM CDTSpecial Weather StatementOUNMajor40 min
Mar 29, 9:34 PM CDTSevere Thunderstorm WarningOUNEllis, Roger Mills56 min
Mar 29, 9:45 PM CDTSpecial Weather StatementOUNMajor45 min
Mar 29, 10:35 PM CDTAreal Flood AdvisoryOUNEllis3 hr
Mar 29, 11:43 PM CDTSevere Thunderstorm WarningOUNEllis, Roger Mills77 min
Mar 30, 12:29 AM CDTSpecial Weather StatementOUNGarfield61 min
Mar 30, 1:17 AM CDTSpecial Weather StatementOUNRoger Mills43 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.